Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Aberdeen, SD

June 19, 2000Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2000, 4:51 PM MDT for Dewey County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 19, 2000, 4:51 PM MDT (22:51 UTC)
Expired
Jun 19, 2000, 5:45 PM MDT
In force
54 min
Issued by
NWS Aberdeen, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dewey County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 192252
SVRABR
SDC041-192345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
451 PM MDT MON JUN 19 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN SOUTH DAKOTA

* UNTIL 545 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES WEST OF PARADE...OR OVER EAGLE
  BUTTE...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREEN GRASS AROUND 515 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.

LAT...LON 4501 10137 4495 10111 4529 10092 4536 10128

HINTZ
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:20 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 19, 1:20 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
220 PM CDT MON JUN 19 2000

FCST FOCUS ON SVR PTNTL TNGT AND CLDS/TMPS/PCPN FOR TUES AND WED.

STG LO OVR NW SD PRODUCING MOIST SLY FEED INTO CWA WITH SFC DPTS IN
THE LOW TO MID 60S. MSAS LI'S DOWN TO -6 DESPITE CLDS STILL HANGING
ARND. GOES SOUNDER DATA INDICATES CAPES OF 1500 J/KG OVR OUR CWA
WITH OVER 2000 J/KG IN NEB. DOPPLER RADAR SHWS CONSISTENT BAND OF
LGT SHWRS IN OUR WRN CWA WITH SVR PTNTL PROBABLY DVLPG E OF THAT
AREA. SWOMCD ISSUED BY SPC CONCERNING CNTL SD WITH POSSIBLE WATCH
COMING UP. TRIGGER IS SHORT WAVE IN WY AND CO WITH QUITE A BIT OF
LTG ASSOC WITH IT. PROFILER NETWORK SHWS SLY LLJ IN THE PLNS OF
30-40 KTS.  CAN ALRDY SEE NICE DRY PUNCH IN WRN NEB WITH SFC DWPTS
IN THE 40S. WITH CDFNT PUSHING INTO AREA FM W TO E LATE THIS AFTN
AND TNGT INTO UNSTABLE ATMOS AHD OF STRENGHENING LLJ XPCT SVR TSTMS
TO DVLP. WET BULB ZERO HT OF 13K SEEMS WAY TOO HI TO GENERATE LRG
HAIL AT THE SFC SO MAIN THREAT TO BE DAMAGING WINDS AS WND FIELD
STRENGTHENS. STILL WUD LIKE TO SEE STRGR MID LVL WNDS BUT WE WILL
SEE HOW THIS ALL PANS OUT. XPTG AN ACTIVE EVE/NGT THO.

MJR UPR LO TO ROTATE FAIRLY SIGGY SHORT WAVES ACRS CWA ON TUES. WITH
PROGGED NEG LI'S AND SFC DWPTS STILL IN THE 50S AND COLDER AIR ALF
XPCT SHWRS/TSTMS LIKELY ERN CWA. ONLY A CHC IN THE WEST DUE TO DRIER
AIR. ON WED AVN BRINGS COLD POCKET OF COLDER THAN -20C AT H5 BUT SFC
DWPTS LWR INTO THE 40S BY THEN. STILL SHD BE BKN INSTABILITY CLDS
AND WILL GO WITH SML POP FOR SHWRS.

WILL BE QUITE WINDY ARND HERE TUES THRU WED WITH INTNS SFC LO
TRACKING FM N OF MN TO LKSUP AND H8 WINDS OF 30-40 KTS.

FAN/FWC TMPS/POPS LOOK GOOD AND CANT REALLY ARGUE AGAINST IT.

...EXTENDED DISCUSSION...
AFTER LOOKING AT THE VARIOUS LONG RANGE AND 12Z SHORT RANGE
DATA...IT APPEARS THE DEVIL IS IN THE DETAILS. HAVE DECIDED TO STICK
WITH THE MRF AS IT WAS FAIRLY WELL SUPPORTED BY 12Z AVN ALTHO THE
AVN IS NOW A TAD STRONGER WITH THE NEXT TROF MOVG THRU THE PACIFIC
NW. AS BIG FOR JUNE SYSTEM DEPARTS TO THE EAST BY THU A FLAT RIDGE
BUILDS OVER THE NORTHERN PLAINS JUST AHEAD OF NEXT WEAKER UPPER
TROF. TIMING DISTURBANCES RIDING THE RIDGE WILL BE TOUGH. HOWEVER
MOST MODELS LEAN TOWARD SOME ACTION FOR FRI AND SAT. NOT SURE ON THE
AREAL COVERAGE OF PCPN BUT FEEL I NEED TO INCLUDE RISK IN FORECAST.
OVERALL TEMPS FROM THE MEX AND FMR LOOKED IN THE BALLPARK AND WERE
FOLLOWED.

.ABR...NONE.
JH
N

NNNN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:46 PM MDTSevere Thunderstorm WarningABRCorson44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.